Skip to main content
FlashPoint News
HealthRussia

The Dangers of 'Molecule': A Cheap Weight-Loss Pill Captivating Young Russians

A new weight-loss pill named Molecule is gaining traction among Russian youth, largely due to TikTok promotions, but is linked to alarming health risks and severe side effects.

Source: bbc.co.uk1 min read
The Dangers of 'Molecule': A Cheap Weight-Loss Pill Captivating Young Russians
Image via bbc.co.uk

In brief

The unlicensed weight-loss pill Molecule has surged in popularity on TikTok among young Russians, promising rapid results at a low cost. However, users like 22-year-old Maria have reported serious side effects, such as loss of appetite, severe anxiety, and even hospitalizations. Despite being banned in multiple countries, the drug's allure remains strong, raising concerns about its unregulated sale and usage among vulnerable demographics.

Molecule, a pill promising rapid weight loss, went viral on Russian TikTok earlier this year. Young people's feeds began filling with captions like Take Molecule and forget food exists and Do you want to sit in the back of the class in oversized clothes? Short videos featured fridges stocked with blue boxes and Molecule Plus labels, enticing teenagers to order the product...

But there was a catch. Maria, a 22-year-old from St Petersburg, purchased the pill online. After taking two pills daily for two weeks, she experienced severe dry mouth and a total loss of appetite. I had no desire to eat, let alone drink. I was nervous she recalls, adding that the pills triggered severe anxiety and negative thoughts...

The packaging of Molecule pills often claims to feature natural ingredients like dandelion root, but tests revealed they contained sibutramine, a substance banned in many countries due to its association with heart risks. While still prescribed in Russia for obesity, purchasing it without a prescription is illegal...

As the popularity of Molecule grows, so do the health risks associated with its consumption. Reports highlight alarming cases of serious side effects, raising urgent questions about the regulation and safety of such products...

Topics

More on this story